Wyoming, 2008

Blizzard in Wyoming, December 13 to 14, 2008

December 13 to 14, 2008 · NWS BYZ · 1 event in 1 county or zone

A major winter storm moved across Northern Wyoming on the 13th. The storm system brought in a period of heavy snow, blowing snow and bitterly cold temperatures.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A major winter storm moved across Northern Wyoming on the 13th. The storm system brought in a period of heavy snow, blowing snow and bitterly cold temperatures. The heaviest snow fell at the time of the strongest winds behind the frontal passage on the 13th, resulting in the greatest impacts. Winds of 25 to 35 mph, with gusts exceeding 50 mph were common, resulting in frequent visibilities at or below a quarter of a mile in many areas. Snowfall amounts were generaly in the one to four inch range with locally higher amounts. In addition, bitterly cold temperatures moved into the area for the remainder of the weekend. On the 15th, record low temperatures were reported at some locations as temperatures dropped to around 20 degrees below zero. Sheridan reported snow with wind gusts to 40 mph along with visibilities of less than 1/4 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 13, 9:14 AM MST, 46 minutes earlier.

Area forecast discussion, Dec 13, 9:14 AM MST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
914 AM MST SAT DEC 13 2008

.SHORT TERM...VALID FOR TDY AND SUN...

COLD FRONT IS CURRENTLY LOCATED FROM JUST WEST OF BAKER CROSSING
NORTHERN POWDER RIVER COUNTY AND BISECTS CENTRAL BIG HORN COUNTY.
SURFACE LOW IS LOCATED OVER SOUTHWEST POWDER RIVER COUNTY WHICH IS
PUSHING A GOOD EAST TO NORTHEAST WIND INTO THE EASTERN ZONES THIS
MORNING. UPDATED FORECAST TO INCREASE POPS FURTHER EAST THIS MORNING
AS THE COLD FRONT IS RAPIDLY MOVING THROUGH CENTRAL AND NORTHEAST
PORTIONS OF THE FORECAST AREA. ALSO BUMPED WIND SPEEDS UP TO GET
WINDY CONDITIONS AND SIGNIFICANT BLOWING SNOW MENTION IN THE ZONES
FOR THIS MORNING. LATEST NAM TIME HEIGHTS SEEM TO HAVE A GOOD
HANDLE ON THE SITUATION THIS MORNING...AND KEEP A PROLONGED PERIOD
OF MODERATE TO HEAVY SNOW OVER WEST AND CENTRAL AREAS THIS MORNING
THROUGH LATE AFTERNOON. EASTERN AREAS WILL GET THE SNOW THIS
AFTERNOON THROUGH LATE TONIGHT AS THE SURFACE LOW OVER POWDER
RIVER COUNTY SHIFTS EASTWARD AND A STRONG OVER RUNNING SITUATION
DEVELOPS.

FOR HIGHLITES...LEFT CURRENT HIGHLITES IN TACT FOR NOW. WILL BE
UPDATING AROUND 11 AM TO MAKE A DECISION ON WESTERN BLIZZARD
WARNING. CURRENT THOUGHT IS TO KEEP THE BLIZZARD WARNING THROUGH
THE AFTERNOON IN THOSE AREAS BASED ON LATEST MODEL RUN...BUT WILL
SEE HOW THINGS PAN OUT OVER THE NEXT HOUR OR TWO. MAY ALSO NEED TO
ACCELERATE THE BEGINNING OF THE SOUTHERN WINDER STORM WARNING FOR
SHERIDAN COUNTY AS THE FRONT IS WELL ON ITS WAY INTO THAT AREA
ALREADY...MEANING SIGNIFICANT SNOW MAY START THERE BY MID DAY.
EASTERN BLIZZARD WARNING LOOKS TO BE IN GOOD SHAPE. CHAMBERS

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

FEW MINOR CHANGES TO TEMPERATURES THROUGHOUT THE EXTENDED WITH
VERY FEW CHANGES MADE TO THE REMAINDER OF THE EXTENDED FORECAST
THIS MORNING AS OVERALL FORECAST LOOKS TO BE IN GOOD SHAPE. WITH COLD
AND GENERALLY SLIGHT PRECIPITATION CHANCES THROUGH THE PERIOD.

DEEP ARCTIC AIRMASS REMAINS ON MONDAY BUT TROUGH BEGINS TO
TRANSITION OUT OF THE AREA. TIMING BECOMES THE ISSUE AT THIS POINT
AS MODELS DIVERGE ON HOW QUICKLY AND TO WHAT EXTENT THE THE ARCTIC
AIR PUSHES OUT OF THE AREA. EC MOVES THINGS ALONG MUCH MORE
QUICKLY WITH 850MB JUMPING 15 DEGREES BY TUESDAY NIGHT...WHILE THE GFS
WARMS UP 5 DEGREES IN THE SAME TIME PERIOD. COMBINE THE MEX
NUMBERS AND THE PROBABILITY OF SIGNIFICANT SNOW COVER AND GFS
SEEMS LIKE A MORE LIKELY CONCLUSION WITH THE SLOWER RECOVERY OF
TEMPS. THEREFORE...CONTINUED GENERAL TREND OF SLOW WARMUP THROUGH
THE EXTENDED...BUT DID TREND TOWARD THE MEX MAKING TEMPS A BIT
COOLER THROUGHOUT THAN IN GOING FORECAST. MODELS DO COME BACK INTO
FAIR AGREEMENT LATER IN THE EXTENDED FOR THURSDAY THOUGH THE END
OF THE EXTENDED AND DO FAVOR ANOTHER COLD PUSH...BUT GENERAL
CONSENSUS WAS TO MAINTAIN SLOW WARMING TREND. DID LOWER TEMPS FROM
GOING FORECAST...BUT ONLY SLIGHTLY. THIS WILL WARRANT FURTHER
CONSIDERATION ON FUTURE SHIFTS IF SECOND COLD PUSH REMAINS
CONSISTENT IN MODELS.  LOOKS LIKE WINTER WILL BE HERE FOR A
BIT.

MADE ONLY MINOR ADJUSTMENTS TO POPS...WINDS AND SKY GRIDS FOR
COLLABORATION. COLD TEMPS WILL HINDER SIGNIFICANT ACCUMULATIONS
BUT THE CHANCE FOR SNOW REMAIN THROUGHOUT THE
EXTENDED...ESPECIALLY OVER THE HIGH TERRAIN AND WEST PLAINS. GILSTAD

&&

.AVIATION...

A STRONG WINTER STORM SYSTEM WILL BRING WIDESPREAD SNOW AND
BLOWING SNOW...STRONG WINDS AND NEAR ZERO VISIBILITIES TO THE
AREA TODAY. EXPECT WIDESPREAD LIFR AND VLIFR CONDITIONS THROUGH
MUCH OF THE DAY ALONG WITH MOUNTAIN OBSCURATIONS. THE CONDITIONS
ARE EXPECTED TO IMPROVE BY LATE TONIGHT AS THE SNOW TAPERS OFF
FROM WEST TO EAST. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 028 914/909 918/910 915/901 905/010 004/014 004/013
    +/S 83/S    32/S    22/S    11/B    22/S    22/S
LVM 009 910/905 917/901 915/004 901/013 007/017 005/017
    +/S 64/S    43/S    22/S    11/B    22/S    22/S
HDN 029 916/906 919/907 915/004 905/011 901/016 001/015
    +/S 83/S    32/S    22/S    11/B    12/S    22/S
MLS 027 915/908 924/910 922/905 913/006 903/011 904/011
    +/S 93/S    22/S    11/I    01/B    12/S    22/S
4BQ 028 913/903 914/906 916/005 909/011 902/014 901/017
    7/S +3/S    22/S    22/S    01/B    12/S    22/S
BHK 023 917/909 924/912 919/901 910/006 905/012 905/015
    8/S +4/S    22/S    11/I    01/B    12/S    22/S
SHR 033 914/903 912/002 913/007 907/016 903/020 000/021
    9/S 93/S    33/S    22/S    11/B    22/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...BLIZZARD WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING FOR
      ZONES 28-29-34-35-41-42-63.
     WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING
      FOR ZONES 28-29-34-35-39>42-56-63>68.
     BLIZZARD WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON FOR
      ZONES 30>33-36>38-57-58.
     WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 AM
      MST SUNDAY FOR ZONES 30>33-36>38-57-58.
WY...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 AM
      MST SUNDAY FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 13, 4:48 AM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
448 AM MST SAT DEC 13 2008

MTZ028>042-056>058-063>068-WYZ098-099-141200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
448 AM MST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL COLD FRONT WILL MOVE ACROSS THE AREA TODAY...SPREADING
WINTER WEATHER ACROSS THE ENTIRE REGION. STRONG WINDS WILL
DEVELOP BEHIND THE FRONT WITH BLIZZARD CONDITIONS DEVELOPING.
WHITEOUT CONDITIONS WITH NEAR ZERO VISIBILITY WILL SPREAD FROM
WEST TO EAST TODAY WITH THE FRONTAL PASSAGE. THE WIND AND SNOW
WILL CREATE HAZARDOUS TRAVEL CONDITIONS. THE BLIZZARD CONDITIONS
WILL BE ENDING BY LATE MORNING FROM BILLINGS WEST WITH BLIZZARD
CONDITIONS ENDING BY EARLY EVENING OVER SOUTHEASTERN MONTANA.
DANGEROUS WINTER WEATHER CONDITIONS WILL STILL CONTINUE OVER THE
ENTIRE AREA OVERNIGHT AS SNOW...BLOWING SNOW AND DANGEROUS WIND
CHILLS WILL REMAIN OVER THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BITTER COLD TEMPERATURES WILL CONTINUE MONDAY THROUGH TUESDAY
ACROSS THE REGION. LIGHT SNOW IS ALSO EXPECTED ALTHOUGH AMOUNTS
WILL BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Sheridan Foothills

When
December 13, 10:00 AM MST to December 14, 2:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Snow with wind gusts of 40 mph and visibilities < 1/4 mile were observed in Sheridan.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142549.